Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 253, NWS Denver/Boulder, CO

August 29, 2014Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 29, 2014, 2:40 PM MDT for Weld County, Colorado. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2014, 2:40 PM MDT (20:40 UTC)
Expired
Aug 29, 2014, 3:02 PM MDT
In force
22 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weld County, CO

The radar

The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 2:54 PM MDTHAIL 0.754 Ssw Greeley, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2399 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WUUS55 KBOU 292040
SVRBOU
COC123-292130-
/O.NEW.KBOU.SV.W.0253.140829T2040Z-140829T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT FRI AUG 29 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WELD COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 330 PM MDT

* AT 240 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLIKEN...
  OR 6 MILES SOUTHWEST OF GREELEY...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GREELEY...EVANS...JOHNSTOWN...MILLIKEN...MEAD...PLATTEVILLE...LA
  SALLE...GILCREST AND MILTON RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4043 10493 4044 10474 4020 10448 4019 10494
TIME...MOT...LOC 2040Z 321DEG 18KT 4036 10483 

HAIL...1.00IN
WIND...60MPH

$$

COOPER
1 follow-up statement
401 
WWUS55 KBOU 292102
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT FRI AUG 29 2014

COC123-292111-
/O.CAN.KBOU.SV.W.0253.000000T0000Z-140829T2130Z/
WELD CO-
302 PM MDT FRI AUG 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WELD COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL....
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DENVER.

LAT...LON 4043 10493 4044 10474 4020 10448 4019 10494
TIME...MOT...LOC 2100Z 321DEG 18KT 4028 10474 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:34 PM MDT, 6 minutes earlier.

Area forecast discussion, Aug 29, 2:34 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
234 PM MDT FRI AUG 29 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1245 PM MDT FRI AUG 29 2014

ALREADY SEEING A FAIR AMOUNT OF CONVECTION DEVELOPING OVER THE
FRONT RANGE FOOTHILLS. STORMS ARE DEVELOPING ON LEADING EDGE OF
WEAK WAVE APPROACHING FROM WYOMING. EXPECT CONTINUED COOLING ALOFT
WHICH IS HELPING TO DESTABILIZE THE ATMOSPHERE. NOTHING TO STRONG
BUT STILL COULD SEE HEAVY RAIN AND SMALL HAIL WITH THE STRONGER
STORMS. EXPECT SHOWERS TO END LATER THIS EVENING AND CLEARING
SKIES OVERNIGHT AS UPPER AIR SUPPORT MOVES EAST WITH THE TROF.

THE FLOW ALOFT WILL SHIFT MORE WESTERLY ON SATURDAY AS THE HIGH
PRESSURE ALOFT SHIFTS INTO THE CENTRAL PLAINS. THERE IS SOME
DRYING AND ADDITIONAL WARMING EXPECTED SATURDAY AFTERNOON. INITIAL
CONVECTION A BIT MORE ISOLATED IN COVERAGE THAN TODAY AND MORE
CONFINED OVER MOUNTAINS AND HIGHER TERRAIN ON SATURDAY AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 1245 PM MDT FRI AUG 29 2014

A FEW SHOWERS OR STORMS FROM SATURDAY AFTERNOON WILL LINGER INTO THE
EVENING HOURS. WESTERLY FLOW ALOFT WILL INCREASE SATURDAY NIGHT AS
AN UPPER LEVEL TROUGH OVER THE NORTHERN ROCKIES AND NORTHERN GREAT
BASIN NEAR COLORADO. A COLD FRONT ASSOCIATED WITH THE TROUGH WILL
PUSH SOUTH THROUGH NORTHEAST COLORADO SUNDAY MORNING. THE MAIN UPPER
LEVEL TROUGH WILL RACE ACROSS THE STATE SUNDAY AFTERNOON AND
EVENING. THIS SYSTEM WILL BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS ALONG WITH COOLER TEMPERATURES FOR SUNDAY. EXPECT SOME
DOWNSLOPE WINDS IN THE FOOTHILLS WHICH MAY LIMIT THE CHANCE FOR
PRECIPITATION. MOST MODELS SHOW SOME SHALLOW UPSLOPE OVER THE FRONT
RANGE...SO WILL HAVE LOW POPS IN THE FORECAST. DRIER AIR WILL MOVE
INTO THE AREA QUICKLY SUNDAY EVENING...CLEARING OUT THE
PRECIPITATION. EXPECT ANOTHER COOL NIGHT SUNDAY NIGHT/MONDAY MORNING
WITH SOME 40S POSSIBLE.

WEST-NORTHWEST FLOW ALOFT WILL PREVAIL MONDAY. THE ECMWF AND
SOMEWHAT THE GFS SHOW A WAVE MOVING ACROSS WYOMING MONDAY. WILL PUT
LOW POPS IN THE FORECAST FOR THIS OVER NORTHERN PARTS OF THE AREA.
TEMPERATURES WILL BE MILD WITH READINGS NEAR TO SLIGHTLY BELOW
NORMAL.

DRY AND MILD CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY AS AN
UPPER LEVEL RIDGE MOVES ACROSS THE REGION. SOUTHWEST FLOW ALOFT WILL
DEVELOP WEDNESDAY AS THE RIDGE SHIFTS EAST OF THE REGION. THIS
SOUTHWEST FLOW MAY EVENTUALLY PUMP UP SOME MONSOON MOISTURE FOR
THURSDAY AND FRIDAY. WILL HAVE LOW POPS IN THE FORECAST FOR THIS
INCREASE IN MOISTURE. TEMPERATURES ARE EXPECTED TO BE NEAR TO
SLIGHTLY ABOVE NORMAL UNDER THIS PATTERN.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON)
ISSUED AT 1245 PM MDT FRI AUG 29 2014

EXPECT SCATTERED SHOWERS AND STORMS THRU EARLY THIS EVENING THEN
CLEARING SKIES WITH BRIEF RAIN AND ERRATIC AND GUSTY WINDS TO
30KT. EXPECT SURFACE WINDS TO CONTINUE NORTHEAST THIS AFTERNOON
BEFORE TURNING EAST AND SOUTH THIS EVENING THEN BACK TO DRAINAGE
BY LATER TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM...MEIER
AVIATION...ENTREKIN
Hazardous weather outlook, Aug 29, 9:59 AM MDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
959 AM MDT FRI AUG 29 2014

COZ030>051-301600-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
959 AM MDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AGAIN THIS AFTERNOON...FIRST OVER AND NEAR THE HIGHER
TERRAIN DURING THE LATER MORNING AND EARLY AFTERNOON HOURS. STORMS
THAT FORM WILL MOVE TO THE SOUTHEAST ACROSS THE URBAN CORRIDOR
DURING THE MID TO LATE AFTERNOON AND OUT ONTO THE PLAINS
THEREAFTER. INSTABILITY AND MOISTURE ARE MORE MODEST THAN WAS THE
CASE YESTERDAY.  CONSEQUENTLY FEWER STORMS ARE EXPECTED TODAY AND
THOSE THAT FORM WILL BE LESS INTENSE THAN OBSERVED THE LAST COUPLE
OF DAYS.

SHOWERS WILL END DURING THE EVENING WITH GENERALLY CLEAR SKIES
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW WEAK SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM
SATURDAY AFTERNOON AND MOVE ACROSS NORTHEAST COLORADO INTO THE
EVENING HOURS. AN UPPER LEVEL SYSTEM WILL PASS NORTH OF THE STATE
SUNDAY. THIS WILL BRING SLIGHTLY COOLER AND BREEZY CONDITIONS
ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. FOR NEXT
WEEK...MOSTLY DRY AND WARMER CONDITIONS ARE EXPECTED WITH A STRONG
RIDGE OF HIGH PRESSURE MOVING ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 29, 1:19 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
119 PM MDT FRI AUG 29 2014

COZ033-035-038-292015-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
119 PM MDT FRI AUG 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 215
PM MDT...

AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POUDRE PARK...OR 14 MILES NORTHWEST OF FORT COLLINS...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN FORT COLLINS...LOVELAND...ESTES PARK...GLEN HAVEN...
POUDRE PARK...DRAKE...MISHAWAKA...RUSTIC...RED FEATHER LAKES...
MASONVILLE...BELLVUE...PINGREE PARK...BUCKHORN MOUNTAIN AND TEDS
PLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DENVER.

&&

LAT...LON 4029 10547 4088 10589 4078 10525 4037 10499
TIME...MOT...LOC 1919Z 325DEG 20KT 4065 10532

COOPER
Special weather statement, Aug 29, 2:36 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
236 PM MDT FRI AUG 29 2014

COZ043-292115-
CENTRAL AND SOUTH WELD COUNTY CO-
236 PM MDT FRI AUG 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
315 PM MDT...

AT 235 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MILLIKEN...OR 6 MILES SOUTHWEST OF GREELEY...MOVING SOUTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREELEY...EVANS...JOHNSTOWN...MILLIKEN...MEAD...PLATTEVILLE...LA
SALLE...GILCREST AND MILTON RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DENVER.

&&

LAT...LON 4043 10493 4044 10474 4020 10448 4019 10494
TIME...MOT...LOC 2035Z 325DEG 19KT 4037 10486

COOPER
Local storm report, Aug 29, 2:39 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
239 PM MDT FRI AUG 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND GST     8 W GREELEY             40.42N 104.90W
08/29/2014  E60.00 MPH       WELD               CO   TRAINED SPOTTER

            NO DAMAGE. 1/2 INCH DIAMETER HAIL ALSO.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:19 PM MDTSpecial Weather StatementBOULarimer56 min
Aug 29, 2:36 PM MDTSpecial Weather StatementBOUWeld39 min
Aug 29, 2:49 PM MDTSpecial Weather StatementBOUDenver41 min
Aug 29, 3:42 PM MDTAreal Flood AdvisoryBOUBoulder63 min
Aug 29, 3:57 PM MDTSevere Thunderstorm WarningBOUWeld16 min
Aug 29, 5:54 PM MDTSpecial Weather StatementBOUMorgan51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.